Hail, Sullivan
- When
- May 13, 7:40 AM CST
- Where
- Sullivan County, 0.53 mi W of Green City
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.270, -92.960
Severe thunderstorms were observed across north central Missouri, on May 13, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms were observed across north central Missouri, on May 13, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 5:40 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 AM CDT TUE MAY 13 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /401 AM CDT TUE MAY 13 2008/ MAIN FORECAST CONCERN IS WITH PRECIP CHANCES AS COLD FRONT MOVES THROUGH THE AREA TODAY. WATER VAPOR IMAGERY EARLY THIS MORNING DEPICTING NORTHERN STREAM SHORT WAVE TROUGH NOW PUSHING INTO THE NORTHERN PLAINS WITH SOUTHERN STREAM SHORT WAVE TROUGH DIGGING INTO THE FOUR CORNERS REGION. ASSOCIATED COLD FRONT NOW STRETCHED FROM NORTHEAST NEBRASKA SOUTHWESTWARD INTO THE NORTHERN TX PANHANDLE. SYNOPTICALLY SPEAKING...NORTHERN STREAM SYSTEM WILL MOVE INTO THE UPPER MIDWEST THROUGH THE DAY TODAY WHILE THE SOUTHERN STREAM SYSTEM CLOSES OFF ALONG THE ARIZONA/NEW MEXICO BORDER. IN ADVANCE OF THE AFOREMENTIONED FRONTAL BOUNDARY...LLVL MOISTURE ADVECTION IS WELL UNDERWAY THIS MORNING WITH 60 DEGREE DEWPOINTS INTO NORTHERN TX. STILL QUITE A WAYS TO GO BEFORE DECENT MOISTURE WILL GET INTO OUR NECK OF THE WOODS. NEVERTHELESS...LLVLS GRADUALLY SATURATING THIS MORNING ON THE HEELS OF 50-70KT LLJ NOSING INTO THE REGION. ISENTROPIC ASCENT ALREADY UNDERWAY THIS MORNING WITH ISOLATED SHOWERS DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED TO STRONGER LIFT ALONG THE 305K SFC. AREA BUFR SOUNDINGS INDICATING MOISTURE WILL REMAIN TRAPPED BENEATH STOUT INVERSION THROUGH THE MORNING HOURS AT LEAST ACROSS THE NORTHWEST HALF OF THE AREA. SOME HINTS AT STEEPER LOW LEVEL LAPSE RATES ABOVE SHALLOWER INVERSION ACROSS THE SOUTHEASTERN COUNTIES AND HAVE KEPT MENTION OF ISOLATED THUNDER TO ACCOUNT. OTHERWISE...WILL LIKELY ONLY SEE SCATTERED LIGHT SHOWERS WITH ANY MORNING ACTIVITY. OTHERWISE...MODELS INDICATING RAPID LLVL SATURATION WHICH SHOULD RESULT IN WIDESPREAD STRATUS FORMATION THIS MORNING. AFOREMENTIONED CAPPING INVERSION SHOULD KEEP SFC BASED CONVECTION AT BAY UNTIL MID/LATE AFTERNOON. CONCERNED ABOUT CLOUD COVER THIS AFTERNOON AND ITS AFFECTS ON POTENTIAL INSTABILITY. LLVL MOISTURE SHOULD CONTINUE TO INCREASE ACROSS THE AREA WITH SFC TDS LIKELY EDGING INTO THE UPPER 50S TO LOW 60S ACROSS THE EXTREME SOUTHERN CWA. OTHERWISE... MID 50 DEWPOINTS SHOULD BE FAIRLY COMMON. WITH INFLUENCE OF MAY SUN...MAY GET SOME BREAKS IN THE CLOUDS DURING THE AFTERNOON HOURS. IF THIS CAN TRANSPIRE...A MODERATELY UNSTABLE AIRMASS WOULD DEVELOP ACROSS THE REGION. HOWEVER...ATTM HAVING DOUBTS WHETHER THIS WILL OCCUR. COLD FRONT SHOULD ENTER NW MISSOURI/NE KANSAS BY THE EARLY AFTERNOON. STOUT CAP SHOULD KEEP CONVECTION AT BAY UNTIL MID AFTERNOON WHEN INFLUENCE OF FRONTAL LIFT IS EXPECTED TO PROVIDE SUFFICIENT FORCING FOR CONVECTIVE INITIATION. THIS MAY BE MORE PROBABLE ACROSS NORTHERN MISSOURI AS STRONGER LARGE SCALE ASCENT WILL BE PRESENT THERE. OTHERWISE...PRECIP SHOULD INCREASE AS THE FRONT INTERACTS WITH MORE ABUNDANT LLVL MOISTURE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA BY MID TO LATE AFTERNOON. SEVERE THREAT STILL VERY MUCH CONTINGENT ON MANY FACTORS. GIVEN STRONGER FORCING ACROSS THE NORTHERN PORTIONS OF THE MISSOURI...ALBEIT LESSER LLVL MOISTURE CONTENT...ANY DEEP MOIST CONVECTION THAT COULD DEVELOP WOULD INTERACT WITH A SUFFICIENTLY SHEARED ENVIRONMENT FOR PERHAPS SOME HAIL AND STRONG WIND PRODUCTION. BETTER SEVERE POTENTIAL WILL EXIST FURTHER SOUTH AND EAST ACROSS SE KS/SW MO INTO CENTRAL MO WHERE A RICHER THETA E AIR MASS WILL RESIDE. DEEP LAYER SHEAR WILL BE FAVORABLE FOR SUPERCELL MODES WITH CONVECTION THAT CAN DEVELOP ALONG THE FRONT. HOWEVER...IF SUFFICIENT INSTABILITY IS NOT REALIZED...ANY PRECIP THAT DEVELOPS WILL TEND TO GET SHEARED OVER LIMITING VERTICAL GROWTH. EXTENT OF CAP SHOULD ALSO LIMIT OVERALL CONVECTIVE COVERAGE...AT LEAST INITIALLY FAVORING DISCRETE CELL DEVELOPMENT ALONG THE FRONT. 0-6KM SHEAR VECTORS BECOME MORE PARALLEL TO THE FRONT WITH TIME LEADING TO THE POSSIBILITY OF STORM SEEDING AND AN EVENTUAL TRANSITION TO A MORE LINEAR MODE MAY EVOLVE. OVERALL...SEVERE POTENTIAL WILL BE HIGHLY DEPENDANT ON EXTENT OF LLVL MOISTURE RETURN...AMOUNT OF HEATING RECEIVED AND ITS INFLUENCE ON AVAILABLE INSTABILITY. NEVERTHELESS...GIVEN AMOUNT OF DEEP LAYER SHEAR AND POTENTIAL FOR MODEST INSTABILITY...SEVERE IS CERTAINLY POSSIBLE WITH MORE WIDESPREAD SEVERE POTENTIAL LIKELY FURTHER SOUTH ACROSS SE KS INTO SOUTHERN AND CENTRAL MO. FRONT SHOULD BE THROUGH THE AREA TONIGHT WITH COOLER TEMPS ADVECTING IN THEREAFTER. FOUR CORNERS CUTOFF LOW WILL TRANSITION EASTWARD ON WED NIGHT INTO THU AGAIN INCREASING PRECIP CHANCES ACROSS THE AREA. ATTM...APPEARS SFC LOW TRACK WILL REMAIN SOUTH OF THE AREA PLACING THE CWA IN A GENERAL RAIN EVENT. DEROCHE && .AVIATION... FOR THE 12Z TAFS...STRATOCU DECK HAS QUICKLY FORMED OVER THE REGION SINCE 10Z AND WILL SEE VFR CEILINGS THROUGH LATE MORNING. LLWS STILL A CONCERN THIS MORNING AS WELL. CEILINGS WILL DROP INTO THE MVFR CATEGORY BY LATE MORNING WITH THE THREAT OF LIGHT RAIN. THESE CONDITIONS WILL PREVAIL UNTIL MID TO LATE AFTERNOON WHEN A COLD FRONT WILL PASS THROUGH THE TERMINALS. CEILINGS WILL LOWER SOME INTO THE 1500-2000 FT RANGE IN THE WAKE OF THE COLD FRONT WITH THE RAIN CHANCES ENDING BY EARLY EVENING. A SMALL WINDOW FOR THUNDERSTORMS WILL EXIST NEAR THE TIME OF THE COLD FRONTAL PASSAGE. DRIER AIR WILL WORK SOUTHEASTWARD LATE TONIGHT WITH CEILINGS IMPROVING TO VFR CATEGORY. SKIES WILL GRADUALLY CLEAR OFF AFTER 06Z. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 548 AM CDT TUE MAY 13 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 548 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES EAST FROM NEBRASKA AND KANSAS. CLOUD COVER THIS MORNING AND INTO THIS AFTERNOON AS WELL AS A LACK OF DEEP LOW LEVEL MOISTURE WILL TEND TO LIMIT THE INSTABILITY NEEDED FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS MOST LOCATIONS. HOWEVER...STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. BETTER CHANCES FOR SEVERE WEATHER WILL EXIST ACROSS THE SOUTHERN PORTIONS OF THE OUTLOOK AREA WHERE RICHER LOW LEVEL MOISTURE WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY ACTIVITY MAINLY ALONG AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI LINE. IN ADDITION...SUFFICIENT SHEAR WILL BE IN PLACE FOR AN ISOLATED TORNADO THREAT ACROSS THIS AREA AS WELL. SHOULD THE INSTABILITY INCREASE MORE THAN ANTICIPATED...THEN THE RISK OF A FEW THUNDERSTORMS REACHING SEVERE LIMITS WILL INCREASE ACROSS THE REMAINDER OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI LINE. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 AM CDT TUE MAY 13 2008 MOZ004-005-013>015-023-131230- DAVIESS-DE KALB-GENTRY-GRUNDY-HARRISON-LIVINGSTON- 640 AM CDT TUE MAY 13 2008 ...SIGNIFICANT WEATHER ALERT FOR DAVIESS...EASTERN DEKALB... NORTHWESTERN LIVINGSTON...SOUTHEASTERN GENTRY...SOUTHERN HARRISON AND SOUTHWESTERN GRUNDY COUNTIES UNTIL 730 AM CDT... AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF PATTONSBURG TO 6 MILES NORTHEAST OF CAMERON...MOVING NORTHEAST AT 38 MPH. THESE STORMS WILL BE NEAR... PATTONSBURG BY 650 AM CDT. GALLATIN BY 700 AM CDT. GILMAN CITY AND JAMESPORT BY 715 AM CDT. THE TOWNS OF WEATHERBY...SANTA ROSA...MCFALL...WINSTON...KIDDER... ALTAMONT...JAMESON...COFFEY AND LOCK SPRINGS ARE ALSO IN THE PATH OF THESE STORMS. MARBLE TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 756 AM CDT TUE MAY 13 2008 MOZ015-016-131345- GRUNDY-SULLIVAN- 756 AM CDT TUE MAY 13 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN GRUNDY AND SULLIVAN COUNTIES UNTIL 845 AM CDT... AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF GALT...OR 7 MILES EAST OF TRENTON...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... GALT BY 805 AM CDT. MILAN BY 830 AM CDT. GREEN CITY BY 845 AM CDT. THE TOWNS OF LAREDO...OSGOOD...HUMPHREYS AND REGER ARE ALSO IN THE PATH OF THIS STORM. HAIL UP TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. STOFLET
The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 13:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97025, 97026.